Alert archive / Puerto Rico / Small Craft Advisories in 2025

Small Craft Advisory 2, NWS JSJ

January 7, 2025

NWS JSJ issued this small craft advisory at Jan 7, 2025, 11:04 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2025, 11:04 AM CST (17:04 UTC)
Expired
Jan 7, 2025, 4:00 PM CST
In force
5 hr
Issued by
NWS JSJ

The text

As transmitted.

287 
WHCA72 TJSJ 071704
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
104 PM AST Tue Jan 7 2025

AMZ711-712-716-072200-
/O.NEW.TJSJ.SC.Y.0002.250107T1704Z-250107T2200Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
Coastal Waters of Northern Puerto Rico out 10 NM-
Coastal Waters from Cabo San Juan to the waters between Anegada
Island and Virgin Gorda and North 10 NM-
104 PM AST Tue Jan 7 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM AST THIS EVENING...

* WHAT...Seas 6 to 7 ft.

* WHERE...Atlantic Waters of Puerto Rico and USVI from 10 NM to 
  19.5N, Coastal Waters of Northern Puerto Rico out 10 NM and 
  Coastal Waters from Cabo San Juan to the waters between 
  Anegada Island and Virgin Gorda and North 10 NM.

* WHEN...Until 6 PM AST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
900 
WHCA72 TJSJ 072007
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
407 PM AST Tue Jan 7 2025

AMZ711-712-716-072200-
/O.CON.TJSJ.SC.Y.0002.000000T0000Z-250107T2200Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
Coastal Waters of Northern Puerto Rico out 10 NM-
Coastal Waters from Cabo San Juan to the waters between Anegada
Island and Virgin Gorda and North 10 NM-
407 PM AST Tue Jan 7 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING...

* WHAT...Seas 5 to 7 ft.

* WHERE...Atlantic Waters of Puerto Rico and USVI from 10 NM to 
  19.5N, Coastal Waters of Northern Puerto Rico out 10 NM and 
  Coastal Waters from Cabo San Juan to the waters between 
  Anegada Island and Virgin Gorda and North 10 NM.

* WHEN...Until 6 PM AST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Jan 7, 3:23 AM CST, 7 hours 41 minutes earlier.

Area forecast discussion, Jan 7, 3:23 AM CST, 7 hours 41 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
523 AM AST Tue Jan 7 2025

.SYNOPSIS...

Isolated afternoon showers are expected over the western interior
of Puerto Rico this afternoon. A long period northerly swell will
continue to result in hazardous marine and coastal conditions
along all the northern coastal sides of the islands at least until
today. Variable conditions are anticipated over the next few
days, but the end of the week, the proximity of a frontal boundary
will enhance more frequent showers and northernly winds resulting
in fresh temperatures across the islands. After the front, expect
stable weather conditions during the weekend.

&&

.SHORT TERM...Today through Thursday...

Stable conditions prevailed across Puerto Rico and the U.S. Virgin
Islands due to a drier air mass dominating the region. Surface winds
prevailed from the east at 10 knots. Isolated showers were observed
over Caribbean waters and some eastern sections of Vieques.
Temperatures remained near seasonal normals, with the upper 70s to
lower 80s across coastal areas and much fresher in the mountains.

For today, synoptic conditions will remain influenced by a surface
high-pressure system anchored over the Central Atlantic. This
feature will sustain an east-northeast low-level flow, advecting
a relatively drier air mass into the region, as evidenced by
satellite-derived precipitable water values around 0.92 inches.
Diurnal heating and orographic lifting will lead to the
development of isolated afternoon convection over the western
interior of Puerto Rico, where weak sea breeze convergence is
anticipated. At 925 mb, model guidance indicates temperatures will
begin a warming trend today, with values increasing above
climatological norms as the wind flow veers to a southeasterly
component, enhancing warm air advection.

By Wednesday into Thursday, the approach of a pre-frontal trough
associated with a weak frontal boundary north of the region will
enhance a more showery pattern. Surface winds will weaken and become
more variable, allowing the presence of shallow patches of moisture.
This pattern will increase low-level convergence and frequent
showers, particularly during the overnight and early morning hours.
Widespread rainfall is not expected, with accumulations remaining
light and localized.

&&

.LONG TERM...Friday through Monday...

The long-term period will be primarily characterized by stable
weather conditions. By Friday, winds are forecast to shift from
the north as a frontal system and its associated moisture move
southward through the area, bringing scattered showers throughout
the day. After the front passes late Friday, moisture levels will
gradually decrease. On Saturday, a much drier air mass and breezy
northerly winds, following the front's passage, will dominate the
region, leading to cooler and more stable weather throughout the
forecast period. Winds will slightly weaken from Sunday into the
beginning of the week, gradually veering more northeasterly.

Overall, the combination of limited moisture and the presence of a
mid-level ridge will create a trade wind cap inversion and drier
air aloft. These factors will suppress significant cloud
development and convective activity, ensuring stable weather
throughout the long-term period. As a result, expect mostly sunny
skies and minimal rainfall during the days.

&&

.AVIATION...
(06Z TAFS)

VFR conditions will prevail across all TAF sites during the
period. Winds will continue from the E at 10 knots, becoming more
from the E-SE at 01/15Z. VCSH is possible across TJBQ at around
07/20Z, lowering the ceiling and briefly affecting the VIS over the
mountains. Winds will diminish again around 08/00Z.

&&

.MARINE...

A surface high pressure moving into the central Atlantic will result
in moderate east-to-northeast winds through midday today. Winds are
then expected to weaken from this afternoon into the coming days. A
long-period northerly swell will continue to spread across the
Atlantic waters and passages, promoting hazardous seas for small
craft through at least the early afternoon hours today. Increasing
northerly winds are anticipated by the end of the week into the
weekend due to a frontal boundary.

&&

.BEACH FORECAST...

Life-threatening rip currents will continue across all north-
facing beaches of the islands through at least tonight due to the
lingering northerly swell. A moderate risk of rip currents is
expected to return tomorrow across the northern beaches of the
islands. Another long-period northerly swell will increase the
risk of life-threatening rip currents once again during the
upcoming weekend.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for PRZ001-002-005-
     008-010-012.

     High Rip Current Risk through this afternoon for PRZ013.

VI...High Rip Current Risk through late tonight for VIZ001.

     High Rip Current Risk through this afternoon for VIZ002.

AM...Small Craft Advisory until noon AST today for AMZ711-712-716-741.

     Small Craft Advisory until 6 AM AST early this morning for
     AMZ742.

&&

SHORT TERM/AVIATION...LIS
LONG TERM/MARINE/BEACH FORECAST...YZR
Hazardous weather outlook, Jan 7, 3:07 AM CST, 7 hours 57 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
455 AM AST martes 7 de enero de 2025

AMZ711>745-PRZ001>013-080900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
455 AM AST martes 7 de enero de 2025

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y Esta Noche
.Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de
las aguas del Atlántico.  Condiciones peligrosas para embarcaciones
pequeñas.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son probables en la zona de oleaje particularmente en las playas
expuestas del norte de Puerto Rico.

.DÍAS DOS A SIETE...miércoles a lunes
Condiciones marítimas y costeras persistirán desde el viernes hasta
el sábado a través de las aguas del Atlántico.  Un riesgo moderado
de corriente de río persistirá durante la mayoría del período a
través de sectores del norte de las islas.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-080900-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
455 AM AST martes 7 de enero de 2025

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y Esta Noche
.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las aguas del Atlántico.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son probables en la zona de oleaje particularmente a través de las
Islas Vírgenes Estadounidenses.

.DÍAS DOS A SIETE...miércoles a lunes
Condiciones marítimas y costeras persistirán desde el viernes hasta
el sábado a través de las aguas del Atlántico.  Un riesgo moderado
de corriente de río persistirá durante la mayoría del período a
través de sectores del norte de las islas.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

Nearby

Small Craft Advisories in Puerto Rico, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.